Florida, 2024

Flash Flood and Damaging Winds in Florida, July 27, 2024

July 27, 2024 · NWS JAX · 8 events in 1 county or zone

The late afternoon sea breeze and boundary mergers focused across the St. Johns River basin across downtown Jacksonville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The late afternoon sea breeze and boundary mergers focused across the St. Johns River basin across downtown Jacksonville. Slow moving storms within a saturated airmass (precipitable water 2.18) produced locally heavy, flooding rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 27, 12:50 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 27, 12:50 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
150 PM EDT Sat Jul 27 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

...POTENTIAL FOR LOCALZED HEAVY RAINFALL THIS WEEK...

.NEAR TERM...
Issued at 136 PM EDT Sat Jul 27 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

A surface front has slipped just south of the Altamaha and will
continue to press slightly more southward to just north of the
FL/GA border as high pressure behind the front builds into Virgina
and Carolinas. The west coast sea breeze has moved into the I-75
corridor while the east coast sea breeze is between the beaches
and I-95. The east coast sea breeze will move slowly west toward
I-95 as the afternoon progresses meeting up with west coast sea
breeze near HWY 301 where the best chance for heavy rain and
strong thunderstorms will take place. Stronger storms will have
some wind gusts of 40 to 50 mph and localized heavy downpours
this late afternoon into mid evening. Storms this afternoon and
evening will develop along differential heating boundaries, sea
breezes, and outflow boundaries like the last couple days.
Precipitation will slowly tapper off after sunset east of HWY
301, but with slow westerly storm motion, stratiform rainfall and
lingering debris clouds will be slow to depart, especially across
NE FL. Mostly dry conditions are expected after midnight, with a
low chance of mainly a coastal showers near the frontal axis
toward daybreak. Patchy inland fog and low stratus may occur
especially where heavy rain will occur.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 136 PM EDT Sat Jul 27 2024

Weak low pressure will be off the east coast Sunday, with a trough
extending across forecast area. This pattern will persist through
Monday, with the trough weakening into Monday night as high pressure
builds from the east. The pattern will yield an onshore flow. This
flow will help to push convection west through the afternoon. The
best chance for convection over eastern counties will be early in
the afternoons, with the sea breeze combined with prevailing flow
pushing activity inland. The convection will diminish each
evening with loss of diurnal heating, with mainly dry nights
forecast for Sunday night and Monday night.

Temperatures will trend near normal this period.

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 136 PM EDT Sat Jul 27 2024

High pressure will build to the east Tuesday, then more toward the
east southeast through Friday as a trough develops across the
southeastern US. A prevailing south to southeast flow on Tuesday
around the high will help to push convection west as it develops in
the afternoon. For Wednesday through Friday, convection will
initiate across the area with diurnal heating, then converge toward
the east coast later in the afternoon due to flow.

Will continue trend of fairly broad scattered to numerous storms
for Saturday, then focus in on where the best chances are based
on flow as next weekend gets closer. Some long range guidance is
pointing to the potential for a tropical system nearing the region
Saturday. If this system does develop, it could have an effect on
the flow direction locally, as early as Saturday.

Temperatures will trend above normal this period.

&&

.MARINE...
Issued at 136 PM EDT Sat Jul 27 2024

Not much change in the marine forecast, with just a slight bump
in the east-northeast winds on Sunday as the backdoor front moves
into the region. Seas generally look to be 2-3 ft through early
Sunday with a dominant east- southeast wind- sea at 8-9 seconds. A
bump up in the seas expected Sunday night but will gradually come
back down to 2-3 ft by Monday night/Tuesday morning. Main weather
concern will be the threat for a few more thunderstorms expected
over area waters through Sunday. The nearly stationary front will
probably dissipate by Monday, with weak sfc ridging building south
of the Tuesday into Wednesday. Winds will remain light during the
latter time at 10-15 kt at most.

Rip Currents: A moderate risk of rip currents was shown for this
afternoon and Sunday and may be more prevalent within a few hours
of low tide, with surf up to 2-3ft or 2 foot. Some weak east
swells still noted about 12-13 seconds about half a foot. Little
change for Sunday, but wind flow will be more directly onshore.

&&

.AVIATION...
Issued at 136 PM EDT Sat Jul 27 2024

Another active afternoon and evening for showers and storms
mainly in the 18z-23z time frame, but lingering showers and storms
likely around VQQ from 23z-01z. Have included TEMPO groups for
most of the northeast FL sites, except for SGJ with PROB30 group
due to lower confidence, and only a VCTS for SSI. MVFR and IFR
with gusty winds expected in the TSRA. Showers and storms will
start to abate this mid to late evening for VQQ and GNV. VFR
conditions will generally persist during the overnight hours with
some potential patchy fog developing near GNV and VQQ between 09z
and 11z. VFR conditions to start out the morning daylight hours,
with some cumulus starting along the sea breezes bertween 16 and
18z.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  90  73  89 /  20  80  20  70
SSI  77  87  77  87 /  20  30  10  40
JAX  74  89  74  90 /  20  80  10  60
SGJ  76  88  76  89 /  20  50  20  60
GNV  72  90  74  88 /  80  90  50  80
OCF  74  91  74  90 /  70  90  90  90

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 27, 2:23 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
323 PM EDT Sat Jul 27 2024

FLZ136-236-272000-
Eastern Alachua FL-Western Alachua FL-
323 PM EDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ALACHUA COUNTY THROUGH
400 PM EDT...

At 323 PM EDT, Doppler radar was tracking a strong thunderstorm near
University Of Florida, or near Gainesville, moving south at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Gainesville, Alachua, University Of Florida, and La Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2958 8258 2985 8252 2986 8231 2985 8231
      2985 8230 2959 8227
TIME...MOT...LOC 1923Z 355DEG 9KT 2969 8244

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DUBOIS
Special weather statement, Jul 27, 2:34 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
334 PM EDT Sat Jul 27 2024

FLZ038-138-272000-
Coastal Flagler FL-Inland Flagler FL-
334 PM EDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FLAGLER COUNTY THROUGH
400 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunnell, moving southeast at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Coast, Bunnell, and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2958 8147 2963 8129 2943 8115 2936 8140
TIME...MOT...LOC 1934Z 328DEG 10KT 2952 8134

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DUBOIS
Special weather statement, Jul 27, 2:44 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
344 PM EDT Sat Jul 27 2024

FLZ024-124-125-225-425-GAZ165-166-272030-
Western Duval FL-Inland Nassau FL-Trout River FL-Coastal Duval FL-
Coastal Nassau FL-Inland Camden GA-Coastal Camden GA-
344 PM EDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NASSAU...NORTHEASTERN
DUVAL AND SOUTHERN CAMDEN COUNTIES THROUGH 430 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsland, moving south at 10 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Marys, Kingsland, Callahan, Kings Bay Base, Jacksonville
International Arpt, Yulee, Kings Ferry, Nassau Village-Ratliff,
Ratliff, and Oceanway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3083 8184 3083 8151 3045 8146 3047 8197
TIME...MOT...LOC 1942Z 003DEG 10KT 3074 8174

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DUBOIS
Special weather statement, Jul 27, 3:00 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
400 PM EDT Sat Jul 27 2024

FLZ038-138-272030-
Coastal Flagler FL-Inland Flagler FL-
400 PM EDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT FLAGLER COUNTY THROUGH 430 PM
EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunnell. A strong thunderstorm was nearly stationary.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Palm Coast, Bunnell, and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2941 8115 2927 8115 2926 8141 2927 8142
      2940 8142 2940 8143 2954 8143 2959 8125
      2942 8114
TIME...MOT...LOC 2000Z 337DEG 3KT 2942 8131

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DUBOIS
Special weather statement, Jul 27, 3:27 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
427 PM EDT Sat Jul 27 2024

FLZ024-124-125-225-325-425-272100-
Western Duval FL-South Central Duval FL-Inland Nassau FL-
Trout River FL-Coastal Duval FL-Coastal Nassau FL-
427 PM EDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NASSAU AND CENTRAL DUVAL
COUNTIES THROUGH 500 PM EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville International Arpt, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Callahan, Jacksonville International Arpt, Arlington,
Jacksonville Beach, Atlantic Beach, Yulee, Neptune Beach, Cisco
Gardens, and Craig Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3069 8186 3069 8152 3028 8140 3029 8202
TIME...MOT...LOC 2027Z 359DEG 10KT 3054 8170

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DUBOIS
Special weather statement, Jul 27, 3:29 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
429 PM EDT Sat Jul 27 2024

FLZ024-GAZ152-163-165-250-264-350-364-272100-
Inland Nassau FL-Northeastern Charlton GA-Clinch GA-Inland Camden GA-
Western Charlton GA-Brantley GA-Northern Ware GA-Southern Ware GA-
429 PM EDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NASSAU...
NORTHWESTERN CAMDEN...SOUTHWESTERN BRANTLEY...SOUTHEASTERN WARE...
EASTERN CLINCH AND CHARLTON COUNTIES THROUGH 500 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Homeland, or 8 miles west of Folkston, moving south at
20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hilliard, Folkston, Stephen Foster State Park, Homeland, Race Pond,
and Winokur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3112 8216 3109 8181 3056 8195 3069 8249
TIME...MOT...LOC 2029Z 011DEG 16KT 3084 8215

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DUBOIS

The radar

The Jacksonville radar (KJAX), 18 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Heavy Rain, Duval

When
July 27, 3:35 PM EST to 4:45 PM EST
Where
Duval County, 2.39 mi SSW of Jacksonville
Reported by
Public
Coordinates
30.320, -81.690

Daily rainfall of 3.07 inches | was measured along Ernest Street, just west | of Osceola Street. Most of this rainfall | occurred between 430 pm and 530 pm. Nearby | observations also measured 2-3 inches of | rainfall.

Heavy Rain, Duval

When
July 27, 3:35 PM EST to 7:00 PM EST
Where
Duval County, 2.83 mi SSE of Jacksonville
Reported by
Mesonet
Coordinates
30.310, -81.660

A personal weather station COJ LaSalle Pump - | KFLJACKS4541 measured 3.2 inches of rain. | Rain began at 4:35 PM EDT. About 2.35 inches | of rain fell between 4:35 PM and 5:35 PM.

Heavy Rain, Duval

When
July 27, 3:40 PM EST to 8:00 PM EST
Where
Duval County, 0.91 mi SE of Jacksonville
Reported by
Mesonet
Coordinates
30.340, -81.660

A personal weather station Springfield - | KFLJACKS67 measured 3.1 inches of rain. Rain | began at 4:50 PM EDT. About 2.58 inches fell | between 4:50 PM and 5:50 PM.

Thunderstorm Wind, Duval

When
July 27, 3:40 PM EST
Where
Duval County, 0.69 mi S of Hogan
Measured
35 kt (40 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
30.270, -81.580

A powerline was reported down and caused a | tree to catch fire along Mulhall Dr. Time | was estimated by radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Duval

When
July 27, 4:00 PM EST
Where
Duval County, 0.69 mi N of Englewood
Measured
35 kt (40 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
30.430, -81.720

A tree was reported down along Key Haven Dr. | Time was estimated by radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Flash Flood, Duval

When
July 27, 5:00 PM EST to 6:45 PM EST
Where
Duval County, 1.81 mi WNW of Cambon to 1.35 mi SE of Whitehouse
Cause
Heavy Rain
Reported by
Public
Coordinates
30.339, -81.828

Flash flooding from heavy rainfall of 2 inches in 1 hour and up to 3 inches in 1.5 hrs occurred across the downtown and immediate metro area of Jacksonville between 5 pm and 7 pm EDT. At 5:09 pm, an NWS Employee reported that the field at Everbank Stadium was temporarily flooded.

At 5:36 pm, broadcast media reported flood water of 4-6 inches deep was across the roads in the Springfield area of downtown Jacksonville.

At 6 pm, the public reported that vehicles were stuck due to flood water along | Landon Avenue in San Marco. The time of the | flooding was based on radar.

At 6 pm, the public reported that vehicles were stuck due to flood water at | Beaver Street and Baker Avenue and at 1932 | Beaver Street. The time of flooding was | based on radar. At the same time, emergency management reported that vehicles were trapped due to flood water at | the intersection of Union Street East and | Market Street North. At 6 pm, broadcast media reported that a portion of Lasalle St was closed due | to flooding. Floodwaters reached business | doorways along Lasalle St. Vehicles were | stuck due to flood water along Landon Avenue | in San Marco. The time of the flooding was | based on radar.

At 6:30 pm, emergency management reported that vehicles were stuck due to flood water along | Osceola Street. The time of damage was based | on radar. At 6:30 pm, emergency management reported that vehicles were struck and/or trapped due to | flood waters at 700 Edgewood Avenue North. | There were multiple other trapped and/or | stuck vehicles reported due to flood waters | along Edgewood Ave including along | Commonwealth Ave near Edgewood and Beaver | Street and Edgewood Avenue. The time of the | flooding reports was approximated. Vehicles were also stuck due to flood water at | Riverside and Stockton Streets. The time of | flood water based on radar. Vehicles were also trapped due to flood water at | Commonwealth Ave and Elllis Road. The time | of damage was approximated.

At 6:45 pm, broadcast media reported flood water of up to 1-2 foot deep was across | Post Street near McDuff Avenue in downtown | Jacksonville. A video showed vehicles | driving through with water almost covering | the front bumper of low-profile vehicles. | The time of the video was estimated. At 6:45 pm, the public shared an image of approximately | 6 inches to 1 foot of flood water blanketing | the intersection of E 15th Street and North | Liberty Street in the Phoenix area of | downtown Jacksonville. The time of the photo | was approximated.

Lightning, Duval

When
July 27, 5:43 PM EST
Where
Duval County, 2.16 mi SSW of Greenfield
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.320, -81.460

Lightning struck a natural gas line which | caused a fire at 13319 Santorini Drive. The | gas line was secured, and the fire | extinguished as of 7:08 pm. There were no | injuries. The time of the strike was based | on lightning and radar data. The cost of damage was unknown but estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Duval

When
July 27, 6:10 PM EST
Where
Duval County, 0.91 mi NE of Center Park
Measured
35 kt (40 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
30.290, -81.490

A tree was reported down at the intersection | of Beach Blvd and Kernan Blvd S. Time was | estimated by radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194241, 1194244, 1194243, 1194247, 1194245, 1194230, 1194242, 1194246.